# SDR 2002FA0001211

- Difficulty date: October 24, 2002
- Submitted: October 24, 2002
- Operation: General aviation
- Aircraft: N574ER
- Make and model: Piper PA-44-180
- Aircraft serial: 4496150
- Aircraft time: 81 hours
- System (JASC): 3233 · Landing Gear Actuator
- Part: Seal
- Condition: Leaking
- Location: Mlg Actuator
- Part time: 49 hours
- Stage of operation: IN
- How discovered: O
- Nature of condition: K
- Precautionary procedure: K

## Discrepancy

RIGHT MAIN GEAR ACTUATOR LEAKING AT SHAFT SEAL.  ACTUATOR REPLACED. ACTUATOR PREVIOUSLY REPLACED AT 32.3 HOURS AFTT.  THIS IS AN ONGOING PROBLEM WITH PIPER ACTUATOR. SO FAR ON A FLEET OF ONLY 7 PA-44 AIRCRAFT WE HAVE REPLACED 18 ACTUATORS SINCE AUGUST 2002.  PIPER FACTORY HAS BEEN AWARE OF THE PROBLEM AND ARE WORKING WITH  ON A NEW SEAL.  WE FIND THE ACTUATOR SHAFTS HAVE BEEN LEFT WITH VERY SHARP EDGES ON THE OUTER END WHERE IT IS MACHINED.  WE HAVE ALSO FOUND THE WITNESS HOLE FOR THE ROD END NOT CHAMFERED TO GET RID OF BURRS.  THESE ARE TEARING UP THE SEALS.  IT IS ALSO NOTED THAT THE SEALS SEEM TO BE VERY SOFT. AN ALTERNATE SEAL (O-RING) IS LISTED IN THE PARTS CATALOG.
